The Daily Mail is reporting on the tragic story of Maria Santa, a student at the Northern Ballet School in Manchester, England. She had enrolled in the school in the fall and shortly thereafter, began experiencing severe and unexplained headaches. Four times she visited nearby medical centers and was always sent home with antibiotics.
According to Robert Santa, Maria’s father, shortly after enrolling in school, his daughter began complaining of right ear pain, headache and loss of appetite. A visit to a local walk-in clinic found her being sent home with a pain reliever.
Less than two weeks later, Maria returned to the center because she was feeling much worse. This time, medics told her she had an ear infection and sent her home.
On November 8 or 9, she started vomiting every hour and was not eating or drinking. She went back to the center and was given anti-sickness tablets and sent home.
On November 11, Maria complained that it felt like her head was going to explode and said she could not feel her right leg. She was taken by ambulance to the center.
“I had to help her to walk, but the doctor told us not to worry because she was tired,” Mr. Santa said during a recent inquest. “Later that morning Maria's boyfriend rung saying that she was now in a coma.”
She was rushed to Salford Royal Hospital where she died two days later.
During the inquest into her death, doctors revealed that Maria had died of blood clots in the brain which may have been caused by dehydration, malnutrition, blood clotting or oral contraception.
"She was a fit, young woman, and the only risk factor was being on the oral contraceptive pill,” said Dr. Jonathan Greenbaum, the physician who attended Maria at Salford Royal.
“The pill contains hormones and changing those hormones can make the blood clot. Dehydration would have been one of the factors to cause the blood clot to form or grow.”
He said that in the greater Manchester area, “I would guess we would see three or four patients a year with this problem."
Another doctor, Dr. Piyali Pal, also testified at the inquest that even though it was very rare for someone so young to have this condition, the last time she saw such a case it was a woman of similar age who was also on some form of oral contraception.
Coroner Simon Nelson recorded Maria’s death as being of natural causes.
“She had the whole world ahead of her and some tremendous prospects,” he told the grieving family. “The images illustrated how beautiful she was. I hope you will treasure very many positive memories of how wonderful of a daughter and sister she was.”
British coroners have been busy in the past year with “rare” deaths attributed to oral contraceptives. A 52 year-old mother of two named Sally Ann Tooze-Froggatt suffered a deep vein thrombosis after knee surgery and collapsed in her home last year on Easter Sunday. Her death was attributed to a pulmonary embolism and deep vein thrombosis which was “contributed by a right knee cartilage repair and oral contraceptive pill.”
Earlier this year, the Sun reported on the inquest into the 2015 death of Sophie Murray, 16, who collapsed from a pulmonary embolism after visiting her doctor four times complaining about aches and breathing problems. After waking up one morning in early November complaining about being unable to breathe, she had a seizure and was rushed to the hospital where she died later that day. The cause of death was a blood clot on the lung caused by deep vein thrombosis - a known side effect of the Pill. Murray had been taking the combined contraceptive Microgynon for eight months before she died.
Another recent death was that of Fallan Kurek, a 25 year-old teaching assistant who collapsed at home after complaining of chest pains and breathlessness. Her death was attributed to a pulmonary embolism caused by the birth control pills she had been taking for just 25 days before her death.
Even though all of the doctors quoted in the above articles claim death from the pill is “rare”, that is little comfort to the families who have lost loved ones much too soon due to side-effects from contraceptives. Every woman’s life matters and we should not rest until these deadly drugs are fully replaced by natural and healthy alternatives.
© All Rights Reserved, Living His Life Abundantly®/Women of Grace® http://www.womenofgrace.com